Hepatology

Man develops acute hepatitis from energy drinks

Wednesday, 2 Nov 2016


Energy drinks should be considered by clinicians in the workup of patients with acute hepatitis, particularly once other aetiologies have been excluded, doctors advise.

Writing in BMJ Case reports the doctors detailed the case of a 50-year-old man who presented to emergency after developing malaise, anorexia and worsening abdominal pain, which progressed to nausea, and vomiting.

Then man reported consuming 4-5 energy drinks for the past 3 weeks.

Physical examination revealed jaundice and right upper abdominal tenderness. Lab tests revealed high levels of liver enzymes and evidence of chronic hepatitis C infection. A liver biopsy revealed severe hepatitis.

According to the treating doctors the development of acute hepatitis was likely due to excessive energy drink consumption, specifically vitamin B3 (niacin).

They noted that his intake of around 160-200 mg daily was below the threshold expected to cause toxicity, but niacin consumption was likely to have a cumulative effect.

The patient was treated with close observation, frequent monitoring, and symptom management. He was advised to discontinue energy drinks and avoid any similar niacin-containing products.

“As the energy drink market continues to rapidly expand, consumers should be aware of the potential risks of their various ingredients. Vitamins and nutrients, such as niacin are present in quantities that greatly exceed the recommended daily intake, lending to their high risk for harmful accumulation and toxicity,” the authors concluded.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic